## UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

Winter Board Meeting January 25 and 26, 2000

Addressing Uncertainty Repository Safety Strategy Scientific Programs Update

> Alexis Park Hotel 375 East Harmon Ave. Las Vegas, Nevada 89109 Tel: (702) 796-3300 (800) 453-8000

Fax: (702) 796-0766

## Tuesday, January 25

(4)

8:30 a.m. Call to Order

Jared Cohon Chairman

Nuclear Waste Technical Review Board (NWTRB)

8:35 a.m. Perspectives on the Program

Ivan Itkin Director

Office of Civilian Radioactive Waste Management (OCRWM)

9:00 a.m. Questions and discussion

9:15 a.m. Perspectives on the Yucca Mountain Project

J. Russell Dyer Project Manager

Office of Licensing and Regulatory Compliance

Yucca Mountain Site Characterization Office (YMSCO)

9:35 a.m. Questions and discussion

9:45 a.m. NARUC Views on the Program

Greg White, Staff Assistant

Michigan Public Service Commission

9:55 a.m. Questions and discussion

10:00 a.m. Nye County Drilling: Phase 2

Nick Stellavato, Nye County

10:10 a.m. Questions and discussion

**10:15 a.m. BREAK (15 minutes)** 

## Addressing Uncertainty Session Chairman Norman Christensen Member, NWTRB

10:30 a.m. Uncertainty in Complex Analyses: Sources and Types

Daniele Veneziano, Massachusetts Institute of Technology

11:00 a.m. Questions and discussion

11:15 a.m. Decision-Making Under Uncertainty

D. Warner North, NorthWorks

11:45 p.m. Questions and discussion

12:00 p.m. LUNCH (one hour)

1:00 p.m. Regulatory Views on Uncertainty in Licensing a Yucca Mountain

Repository

Budhi Sagar, Technical Director

Center for Nuclear Waste Regulatory Analyses

1:30 p.m. Questions and discussion

1:45 p.m. Addressing Uncertainty at Yucca Mountain: Overview

Abraham van Luik, YMSCO

- The different kinds of uncertainty and how they should be treated
- The display of uncertainty in a manner that best communicates its nature and extent
- Different ways of incorporating and considering uncertainty in decision-making

2:15 p.m. Questions and discussion

**2:30 p.m. BREAK (15 minutes)** 

2:45 p.m. Panel Discussion: Addressing Uncertainty at Yucca Mountain

Previous speakers, State of Nevada, AULG, etc.

4:45 p.m. Public Comments

Jared Cohon

Chairman, NWTRB

5:00 p.m. Recess until Wednesday, January 26, 8:30 a.m.

Wednesday, January 26

## Repository Safety Strategy Session Chairman Debra Knopman Member, NWTRB

7:15 a.m. Continental Breakfast, Public and Board Members

8:30 a.m. Update on the Yucca Mountain Repository Safety Strategy

Jack Bailey, Management & Operating Contractor (M&O)

9:00 a.m. Questions and discussion

9:15 a.m. Application of Principal Factors: Seepage Studies

Bo Bodvarsson, Lawrence Berkeley National Laboratory (LBNL)

- How was seepage identified as a principal factor?
- How does seepage affect uncertainties in TSPA? What is the relationship between seepage and tunnel stability?
- What supporting data exist for estimating seepage?
- What are the goals for addressing uncertainties through additional studies of seepage? How (and when) will those goals be achieved?
- How much information on seepage does the DOE believe is needed to support the site recommendation? The license application?

9:40 a.m. Questions and discussion

9:55 a.m. **BREAK (15 minutes)** 

10:10 a.m. Application of Principal Factors: Drip Shield Design

Thomas Doering, M&O

- How was drip shield performance identified as a principal factor?
- How do drip shields affect uncertainties in TSPA?
- What supporting data exist for projecting drip shield performance?
- What are the goals for addressing uncertainties by adding drip shields to the repository design? How (and when) will those goals be achieved?

• How much information about the drip shield design does the DOE believe is needed to support the site recommendation? The license application?

10:35 a.m. Questions and discussion

10:50 a.m. Simplified TSPA Capability

Mark Nutt, Golder Associates

11:20 a.m. Questions and discussion

11:35 a.m. Public Comments

12:00 p.m. LUNCH (one hour)

Scientific Programs Update
Session Chairman
Donald Runnells
Member, NWTRB

1:00 p.m. Update on Ongoing Work: Overview

Mark Peters, Los Alamos National Laboratory (LANL)

2:00 p.m. Questions and discussion

2:30 p.m Natural Analog Studies

Ardyth Simmons, LBNL

2:50 p.m. Questions and discussion

3:00 p.m. Natural Analog Studies

John Stuckless, U.S. Geological Survey

3:20 p.m. Questions and discussion

**3:30 p.m. BREAK (15 minutes)** 

3:45 p.m. Fluid Inclusions: Capabilities and Limitations

Robert Bodnar, Virginia Polytechnic Institute and State University

4:15 p.m. Questions and discussion

4:30 p.m. Fluid Inclusions: Results of Yucca Mountain Studies

Jean Cline, University of Nevada, Las Vegas

5:00 p.m. Questions and discussion

5:15 p.m. Busted Butte Studies and Update on Site-Scale Flow-and-Transport

Modeling

Paul Dixon, LANL

5:45 p.m. Questions and discussion

6:00 p.m. Public Comments

6:15 p.m. Closing Remarks and Adjournment

Jared Cohon

Chairman, NWTRB